Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 112, NWS Lake Charles, LA

June 20, 2008Allen Parish, Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 20, 2008, 4:40 PM CDT for Allen Parish, Beauregard Parish, Louisiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 4:40 PM CDT (21:40 UTC)
Expired
Jun 20, 2008, 5:15 PM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Beauregard Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:50 PM CDTHAIL 1Sugartown, LAQUARTER SIZE HAIL REPORTED IN SUGARTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2200 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 202139
SVRLCH
LAC003-011-202215-
/O.NEW.KLCH.SV.W.0112.080620T2140Z-080620T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ALLEN PARISH IN SOUTHWEST LOUISIANA...
  NORTHEASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES  SUGARTOWN...

* UNTIL 515 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUGARTOWN. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUGARTOWN BY 515 PM CDT...

LAT...LON 3088 9289 3087 9288 3071 9291 3072 9312
      3088 9313
TIME...MOT...LOC 2140Z 183DEG 2KT 3080 9301

$$

DML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:52 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 20, 3:52 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT FRI JUN 20 2008

.SYNOPSIS...
AREA RADARS THIS AFTERNOON SHOW SCATTERED SHOWERS AND
THUNDERSTORMS STRETCHING FROM JACKSON MS TOWARD S CENT AND SW LA
THEN SW ALONG THE TX COASTLINE. THIS ACTIVITY IS ASSOCIATED WITH AN
UPPER LEVEL SHORTWAVE INTERACTING WITH AN EASTWARD MOVING OUTFLOW
BOUNDARY THAT ORIGINATED FROM AN MCS EARLY THIS MORNING OVER CENT
TX AS WELL AS A NORTHWARD MOVING SEABREEZE.

THIS ACTIVITY HAS HELPED TO KEEP AFTN TEMPERATURES IN CHECK...WITH
MAXIMUMS SO FAR THIS AFTN NEAR 90. RAIN COOLED AIR HAS LOWERED
TEMPS AT KBPT AND KLFT INTO THE UPPER 70S AT 20Z.

&&

.SHORT TERM...
UPPER AIR PATTERN TO REMAIN FAIRLY STATIONARY THROUGH THE WEEKEND
WITH NORTH TO NORTHWESTERLY FLOW ALOFT BETWEEN A RIDGE OVER THE
ROCKIES AND A TROUGH OVER THE ERN US. SCATTERED CONVECTION THIS
EVENING WILL DISSIPATE WITH LOSS OF DAYTIME HEATING...THEN
EXPECTED TO FIRE UP AGAIN TOMORROW AFTN.

TEMPERATURES AGAIN TOMORROW EXPECTED TO REACH LOWER 90S...BEFORE CLOUD
COVER AND SHOWERS HELP COOL SOME LOCATIONS DURING THE AFTERNOON.

.LONG TERM...
EASTERN TROUGH TO DEEPEN A BIT ON SUNDAY AND MODELS IN GENERAL
AGREEMENT THAT THIS WILL PUSH A WEAK FRONT SOUTH ACROSS THE AREA
THEN STALL OVER THE COASTAL WATERS ON SUNDAY. THIS WILL HELP TO
REDUCE RAIN CHANCES FOR THE LATTER PART OF THE WEEKEND.

UPPER TROUGH WILL THEN BEGIN TO MOVE EAST AS THE WORK WEEK
BEGINS...WITH UPPER FLOW BECOMING MORE ZONAL. WEAK RIDGING TO
DEVELOP MONDAY AND TUESDAY...WITH HIGH PRESSURE AT THE SFC...WHICH
WILL LIMIT RAIN CHANCES. HIGH TEMPERATURES WILL AGAIN REACH MID
90S ACROSS THE AREA WITH MORE SUNSHINE AND FEWER CLOUDS TO KEEP
TEMPS DOWN. RAIN CHANCES BEGIN TO INCREASE AGAIN BY THE MIDDLE OF
THE WEEK WITH INCREASING MOISTURE OVER THE AREA AS WEAK
DISTURBANCES...NOTED IN THE GFS...TRAVERSE THE AREA. WENT NEAR
CLIMO FOR LOWS AND NEAR TO SLIGHTLY ABOVE CLIMO FOR HIGHS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE AREA THIS AFTERNOON
WILL DISSIPATE AFTER SUNSET. ACTIVITY EXPECTED TO OCCUR OVER THE
NEXT HOUR OR TWO AT KAEX AND KLCH. BUT WITH THE SCATTERED NATURE
OF THE STORMS AND THE VARIOUS OUTFLOW BOUNDARIES IN THE
AREA...CANNOT RULE OUT STORMS DEVELOPING NEAR ANY TAF SITES THIS
AFTERNOON AND EVENING. THINGS EXPECTED TO SETTLE DOWN BY 02Z WITH
VFR CONDITIONS TO PREVAIL OVERNIGHT.

&&

.MARINE...
A WEAK PRESSURE GRADIENT WILL MAINTAIN LIGHT WINDS AND LOW SEAS
OVER THE COASTAL WATERS THE NEXT FEW DAYS. SOME SCATTERED NOCTURNAL
SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY MORNING
HOURS. A WEAK FRONT WILL STALL OVER THE COASTAL WATERS
SUNDAY...THEN RETURN NORTH BY MONDAY WITH SOUTHERLY FLOW EXPECTED
FOR THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  92  70  92 /  40  30  30  20
KBPT  71  91  71  93 /  40  30  30  20
KAEX  72  92  69  93 /  50  40  20  20
KLFT  73  91  71  91 /  40  40  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 20, 4:19 AM CDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 AM CDT FRI JUN 20 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-210930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
419 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN ACROSS THE FORECAST AREA. DESPITE CONSIDERABLE INSTABILITY
...WIND PROFILES ARE NOT CONDUCIVE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HOT AND HUMID CONDITIONS WILL CONTINUE WITH A DAILY CHANCE FOR
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jun 20, 2:49 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
249 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             BEAUMONT                30.09N 94.14W
06/20/2008  E0.50 INCH       JEFFERSON          TX   BROADCAST MEDIA

            PEA TO MARBLE SIZE HAIL REPORTED ON MAJOR DRIVE IN
            BEAUMONT. RELAYED BY KBMT.

&&

SNAVELY
Special weather statement, Jun 20, 3:19 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
319 PM CDT FRI JUN 20 2008

LAZ041-202115-
CALCASIEU LA-
319 PM CDT FRI JUN 20 2008

..SIGNIFICANT WEATHER ALERT FOR CALCASIEU PARISH UNTIL 415 PM CDT...

AT 314 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES EAST OF MOSS BLUFF TO 6 MILES NORTHWEST OF SULPHUR. LITTLE MOVEMENT
WAS INDICATED BY RADAR.

* STRONG THUNDERSTORMS WILL CONTINUE TO BE NEAR...
  MOSS BLUFF
  LEBLEU SETTLEMENT
  GILLIS

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

13
Local storm report, Jun 20, 3:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     MOSS BLUFF              30.30N 93.20W
06/20/2008                   CALCASIEU          LA   NWS EMPLOYEE

            A FEW SHINGLES BLOWN OFF THE ROOF OF THE HOUSE OF NWS
            EMPLOYEE. WINDS ESTIMATED AT 40-50 MPH.

&&

SNAVELY
Special weather statement, Jun 20, 3:50 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT FRI JUN 20 2008

LAZ028-202145-
RAPIDES LA-
350 PM CDT FRI JUN 20 2008

...SIGNIFICANT WEATHER ALERT FOR RAPIDES PARISH UNTIL 445 PM CDT...

AT 348 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 2
MILES WEST OF PINEVILLE TO 14 MILES WEST OF ALEXANDRIA...OR ALONG A
LINE EXTENDING FROM 2 MILES WEST OF PINEVILLE TO 8 MILES SOUTH OF
BOYCE...MOVING SOUTHEAST AT 10 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PINEVILLE BY 400 PM CDT
  ALEXANDRIA BY 405 PM CDT
  WOODWORTH...LECOMPTE AND FOREST HILL BY 445 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

13
Local storm report, Jun 20, 3:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     LAKE CHARLES            30.21N 93.20W
06/20/2008                   CALCASIEU          LA   PUBLIC

            TWO TREES DOWN AT THE CORNER OF RYAN AND COLLEGE STREETS.

&&

SNAVELY
Special weather statement, Jun 20, 4:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 PM CDT FRI JUN 20 2008

LAZ030-202145-
BEAUREGARD LA-
421 PM CDT FRI JUN 20 2008

..SIGNIFICANT WEATHER ALERT FOR BEAUREGARD PARISH UNTIL 445 PM CDT...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF MERRYVILLE...
STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERRYVILLE BY 445 PM CDT

HAIL UP TO ONE HALF INCHES...WIND GUSTS TO 55 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR
THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS
SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:35 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry40 min
Jun 20, 2:38 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin34 min
Jun 20, 3:47 PM CDTSevere Thunderstorm WarningLCHCalcasieu43 min
Jun 20, 5:05 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon25 min
Jun 20, 5:18 PM CDTFlash Flood WarningLCHAllen, Rapides, Vernon117 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.